Chapter 15: Drug Therapy of Hypertension, Edema, and Disorders of Sodium and Water Balance
A 46-year-old man with uncomplicated stage 1 hypertension is placed on lisinopril and hydrochlorothiazide. After several weeks, the patient develops a dry cough. What is the underlying cause of the cough?
a. Bradykinins that accumulate because of the effects of lowering blood pressure.
b. Bradykinins that accumulate because of the effects of lisinopril.
c. The diuresis caused by hydrochlorothiazide dries out mucus membranes in the upper respiratory tract.
d. The dry cough is unrelated to the pharmacological effects of either drug.
Answer is b. Between 5 and 20% of patients taking ACE inhibitors develop dry cough which some patients cannot tolerate. The cough is caused by the accumulation of bradykinin and substance P that is a direct result of inhibiting ACE, which is the enzyme that degrades these endogenous peptides. For patients who cannot tolerate the cough, ARBs are a good option because there is a much lower incidence of this adverse effect.
A 55-year-old woman who begins taking amlodipine to lower her blood pressure develops edema in her ankles after several weeks of taking the drug. What is causing the edema?
a. The reduced blood pressure is causing reduced water excretion by the kidneys.
b. Amlodipine has direct effects on the kidney to reduce water excretion.
c. Amlodipine increases capillary hydrostatic pressure by dilating precapillary arterioles without dilating postcapillary vessels.
d. The edema is unrelated to the pharmacological effects of the drug.
Answer is c. The calcium channel blockers are selective for inhibiting arteriolar smooth muscle compared to venous smooth muscle. This can result in an increase in capillary hydrostatic pressure which forces fluid into the interstitial space. To alleviate the edema, calcium channel blockers are often administered with a thiazide diuretic to prevent the edema. This combination also has additive antihypertensive effects since thiazides lower blood pressure through a different mechanism.
An elderly man with stage 2 hypertension is taking valsartan and hydrochlorothiazide. He also takes ibuprofen for his arthritis. He monitors his blood pressure daily, and tells you that his blood pressure is often greater than 140/90. What is likely causing these high blood pressure readings?
a. The valsartan-hydrochlorothiazide combination is known to be ineffective.
b. The ibuprofen is reducing the effectiveness of the antihypertensives.